Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS Grand Forks, ND

June 14, 2008Cass County, Ransom County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 4:58 PM CDT for Cass County, Ransom County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 4:58 PM CDT (21:58 UTC)
Expired
Jun 14, 2008, 6:00 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:05 PM CDTTSTM WND GST 601 S Leonard, NDSEVERAL LARGE 5-7 INCH TREE BRANCHES BROKEN DOWN IN SHELTER BELTS.
Jun 14, 5:47 PM CDTTSTM WND GST 603 Ssw Galchutt, NDHEAVY RAIN AND GUSTS TO 60 MPH ON I-94 AT MILE MARKER 22.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 142158
SVRFGF
MNC027-167-NDC017-073-077-142300-
/O.NEW.KFGF.SV.W.0063.080614T2158Z-080614T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 600 PM CDT

* AT 456 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM
  WAS LOCATED NEAR SHELDON...OR 33 MILES SOUTHEAST OF VALLEY CITY...
  MOVING TO THE EAST AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEONARD AT 510 PM CDT...
  BARRIE AT 520 PM CDT...
  6 MILES SOUTH OF KINDRED AT 525 PM CDT...
  WALCOTT AT 535 PM CDT...

  INTERSTATE 29 BETWEEN MILE MARKER 41 AROUND 540 PM CDT...
  AND MILE MARKER 43 AROUND 545 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4675 9660 4631 9664 4630 9786 4654 9778
      4678 9747
TIME...MOT...LOC 2158Z 278DEG 34KT 4661 9744

$$

JK
2 follow-up statements
000 
WWUS53 KFGF 142219
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT SAT JUN 14 2008

MNC027-167-NDC017-073-077-142300-
/O.CON.KFGF.SV.W.0063.000000T0000Z-080614T2300Z/
CLAY MN-WILKIN MN-RANSOM ND-RICHLAND ND-CASS ND-
519 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND
NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND
SOUTHEASTERN CASS...NORTHERN RICHLAND AND EASTERN RANSOM COUNTIES IN
SOUTHEAST NORTH DAKOTA...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
SOUTHEAST OF BARRIE...OR 26 MILES SOUTHWEST OF FARGO...MOVING TO THE
EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALCOTT BY 525 PM CDT...
  COLFAX...CHRISTINE AND 9 MILES NORTH OF GALCHUTT BY 530 PM CDT...
  WOLVERTON...ABERCROMBIE AND MCCAULEYVILLE BY 535 PM CDT...
  KENT...MCCAULEYVILLE AND 9 MILES NORTH OF BRUSHVALE BY 540 PM
  CDT...

  INTERSTATE 29 BETWEEN MILE MARKERS 38 AND 43 AT 530 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4661 9752 4678 9718 4675 9660 4631 9664
      4631 9742
TIME...MOT...LOC 2219Z 279DEG 44KT 4654 9701

$$

JK
000 
WWUS53 KFGF 142234
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT SAT JUN 14 2008

NDC073-142244-
/O.CAN.KFGF.SV.W.0063.000000T0000Z-080614T2300Z/
RANSOM ND-
534 PM CDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANSOM COUNTY IS
CANCELLED...

AT 534 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EASTERN RANSOM COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4631 9718 4675 9689 4675 9660 4631 9664
TIME...MOT...LOC 2234Z 276DEG 46KT 4640 9677

$$

MNC027-167-NDC017-077-142300-
/O.CON.KFGF.SV.W.0063.000000T0000Z-080614T2300Z/
CLAY MN-WILKIN MN-RICHLAND ND-CASS ND-
534 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND
NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND
SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES IN SOUTHEAST NORTH
DAKOTA...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 3 MILES NORTHWEST OF GALCHUTT...OR 15
MILES NORTHWEST OF WAHPETON...MOVING TO THE EAST AT 52 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUSHVALE AND KENT BY 540 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4631 9718 4675 9689 4675 9660 4631 9664
TIME...MOT...LOC 2234Z 276DEG 46KT 4640 9677

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 1:23 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
123 PM CDT SAT JUN 14 2008

.SHORT TERM...
IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND
ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS
AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A
DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE
IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON
MOISTURE FIELDS SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND
LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN
CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE
EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM
25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH
-6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER
50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE
HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN
ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES.
FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE
EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT
WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION
SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT
THEREAFTER.

BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS
COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS
EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A
FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF
CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY
AFTERNOON.

FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL
TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE
RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO
NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS
HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT
TIMEFRAME IN THE NORTH.

FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS
SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED.

LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL
AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A
FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N
PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W
TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR
-SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO
SIGNIFICANT CHANGES ARE PLANNED ATTM.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR
-TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME
TOGETHER TO TRIGGER CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT JUN 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT JUN 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
 EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD
FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH
THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DIMINISH IN INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Jun 14, 3:06 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
306 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             DEVILS LAKE             48.11N 98.87W
06/14/2008  E0.75 INCH       RAMSEY             ND   PUBLIC

&&

AH
Local storm report, Jun 14, 4:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     ENDERLIN                46.62N 97.60W
06/14/2008  E60 MPH          RANSOM             ND   LAW ENFORCEMENT

            NO HAIL...JUST HEAVY RAIN AND STRONG WINDS.

&&

AH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:39 PM CDTRiver Flood WarningFGFWalsh43 hr
Jun 14, 2:48 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey42 min
Jun 14, 3:38 PM CDTSevere Thunderstorm WarningFGFBarnes67 min
Jun 14, 4:31 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jun 14, 4:34 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill56 min
Jun 14, 4:55 PM CDTSevere Thunderstorm WarningFGFCass, Traill35 min
Jun 14, 4:57 PM CDTSevere Thunderstorm WarningFGFGrand Forks63 min
Jun 14, 5:09 PM CDTSevere Thunderstorm WarningFGFSargent20 min
Jun 14, 5:30 PM CDTAreal Flood AdvisoryFGFCass30 min
Jun 14, 5:44 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent46 min
Jun 14, 5:53 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Eddy, Ramsey, Towner67 min
Jun 14, 6:52 PM CDTSevere Thunderstorm WarningFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 4 more53 min
Jun 14, 5:26 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman, Otter Tail, Wilkin49 min
Jun 14, 5:40 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake65 min
Jun 14, 5:52 PM CDTTornado WarningFGFGrant, Otter Tail, Wilkin23 min
Jun 14, 6:01 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Norman, Polk59 min
Jun 14, 6:07 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail53 min
Jun 14, 6:11 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail34 min
Jun 14, 6:16 PM CDTTornado WarningFGFOtter Tail, Wilkin52 min
Jun 14, 6:39 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail25 min
Jun 14, 6:55 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena46 min
Jun 14, 6:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.